Michigan, 2025

Hail in Michigan, September 20, 2025

September 20, 2025 · NWS IWX · 1 event in 1 county or zone

A northward moving warm front interacted with limited instability and shear to produce a line of showers and thunderstorms. While most remained below severe levels, one storm gained sufficient strength to produce marginally severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A northward moving warm front interacted with limited instability and shear to produce a line of showers and thunderstorms. While most remained below severe levels, one storm gained sufficient strength to produce marginally severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 20, 2:21 PM EST, 3 hours 39 minutes earlier. Its key messages:

  • A wet period is ahead this entire upcoming week with numerous chances for showers.
  • Isolated to scattered thunderstorms are possible most days.
  • The best chance for marginally severe storms is Sunday with strong to possibly damaging winds the greatest threat.
Area forecast discussion, Sep 20, 2:21 PM EST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
321 PM EDT Sat Sep 20 2025

.KEY MESSAGES...

- A wet period is ahead this entire upcoming week with numerous
chances for showers.

- Isolated to scattered thunderstorms are possible most days.

- The best chance for marginally severe storms is Sunday with
  strong to possibly damaging winds the greatest threat.

&&

.DISCUSSION...
Issued at 107 PM EDT Sat Sep 20 2025

Scattered showers and an occasional isolated thunderstorm were
occurring west of Highway 31 and mainly west of a line from Eau
Claire to SBN to Monticello. Locally heavy rainfall of 1-2
inches had fallen earlier with showers and storms. The latest
HRRR indicates more activity should redevelop tonight after 01Z
(9pm EDT) west of Interstate 69. Severe weather is not expected
but locally heavy rainfall is possible.

The SPC has the entire forecast area in a Marginal severe storm
risk Sunday. More energy from the upper level trof should reach
northern Indiana and be accompanied by unidirectional flow at 20
to 30 knots with CAPE values < 800 J/Kg. The best chances for
any strong to severe storms favor 3pm EDT to 11pm EDT. Strong
to possibly damaging winds are the greatest threat.

A very active pattern is setting up that will persist through the
upcoming week. A negatively tilted upper level trof had developed
over the forecast area as energy from the Pacific had topped the
upstream ridge. Numerous impulses of energy throughout this upcoming
week will bring showers and scattered storms as this pattern
persists.  The latest WPC forecast indicates over 3 inches of rain
are expected through Friday night.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1208 PM EDT Sat Sep 20 2025

Isolated convection remains just west of KSBN near a north to
south oriented moisture/instability axis. Chance for scattered
showers and isolated thunderstorms do increase mid afternoon
through early evening at KSBN as this warm front gets a push
east in advance of an approaching Mid MS Valley upper trough.
Conditions will remain VFR outside of any thunderstorms which
could bring brief restrictions. KFWA more removed from better
moisture transport/forcing with lower confidence in shower/storm
coverage late this afternoon and evening. Opted to hold with a
Prob30 group for now as a result.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...None.

&&

DISCUSSION...MCD
AVIATION...Steinwedel
Hazardous weather outlook, Sep 20, 2:40 PM EST, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
340 PM EDT Sat Sep 20 2025

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-LMZ043-046-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-
211945-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
Cass MI-St. Joseph MI-Branch-Hillsdale-Northern Berrien-
Southern Berrien-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-
Van Wert-Allen OH-
340 PM EDT Sat Sep 20 2025 /240 PM CDT Sat Sep 20 2025/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan, northwest Ohio and the nearshore waters of southeastern
Lake Michigan.

.DAY ONE...This afternoon and tonight.

There are chances for thunderstorms, especially west of Interstate
69 into tonight. Locally heavy rainfall and gusty winds are possible
with the stronger storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There are chances for storms through the week, especially Sunday and
Monday afternoon and evening when the stronger storms will likely be
accompanied by gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 20, 4:24 PM EST, 1 hour 36 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
524 PM EDT Sat Sep 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     Hail             Berrien Springs         41.95N 86.34W
09/20/2025  E0.50 Inch       Berrien            MI   Public

&&
Special weather statement, Sep 20, 4:35 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Northern Indiana
535 PM EDT Sat Sep 20 2025

MIZ177-277-202215-
Northern Berrien MI-Southern Berrien MI-
535 PM EDT Sat Sep 20 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN BERRIEN COUNTY THROUGH
615 PM EDT...

At 535 PM EDT, Doppler radar was tracking a strong thunderstorm near
Berrien Springs, or 7 miles southeast of Fair Plain, moving north at
15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Berrien Springs, Coloma, Sodus, Eau Claire, Spinks Corners, and
Millburg.

This includes the following highways...
 Interstate 196 between mile markers 0 and 2.
 Interstate 94 in Michigan between mile markers 34 and 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4217 8622 4200 8622 4194 8624 4196 8642
      4218 8637
TIME...MOT...LOC 2135Z 197DEG 13KT 4200 8634

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

NWS
Local storm report, Sep 20, 5:42 PM EST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
642 PM EDT Sat Sep 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     Tstm Wnd Gst     2 SW Simonton Lake      41.72N 86.00W
09/20/2025  M51 MPH          Elkhart            IN   AWOS

&&
Special weather statement, Sep 20, 5:49 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Northern Indiana
649 PM EDT Sat Sep 20 2025

MIZ078-079-202315-
St. Joseph MI-Cass MI-
649 PM EDT Sat Sep 20 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CASS AND
NORTHWESTERN ST. JOSEPH COUNTIES THROUGH 715 PM EDT...

At 648 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cassopolis, or 12 miles east of Dowagiac, moving north at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Marcellus, Penn, Vandalia, Jones, Donnell Lake, and Wakelee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4207 8570 4188 8580 4191 8598 4207 8598
TIME...MOT...LOC 2248Z 197DEG 12KT 4192 8589

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

NWS

The radar

The Northern Indiana radar (KIWX), 75 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cass

When
September 20, 6:00 PM EST to 6:01 PM EST
Where
Cass County, Marcellus
Measured
1 in hail
Reported by
Public
Coordinates
42.030, -85.820

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2025Every state in 2025This day in weather historyWarnings in Michigan, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295410.